Status:
Active
Health advisory:
180010
Date Issued:
24 Sep 2018
Issued by:
Dr Angie Bone, Deputy Chief Health Officer (Environment)
Issued to:
Health professionals, consumers

Key messages

  • Be alert for patients presenting with symptoms of lead poisoning, particularly those known to use illicit opium.
  • Patients with acute lead poisoning from contaminated illicit opium have predominantly presented with gastrointestinal symptoms and in particular abdominal pain (often severe) and constipation. This may be associated with anaemia.
  • Significantly elevated blood lead levels can cause long-term organ damage and be fatal.
  • People may not disclose their opium use and may need prompting or direct questioning.
  • To avoid a delay in diagnosis, offer blood lead testing for patients presenting with symptoms possibly related to lead poisoning as well as all who report illicit opium use.
  • Discuss withdrawal options including replacement therapy with patients who use illicit opium.
  • Notify the department of all blood lead levels greater than 5 µg/dL within five days of diagnosis.

What is the issue?

Four cases of lead poisoning have been confirmed in the Melbourne area since June 2018. All were male, smoked or ingested illicit opium contaminated with lead and presented with very high blood lead levels (greater than 90 micrograms per decilitre). The illicit opium is thought to have come from overseas but was purchased in Australia and is in the form of a dark resin or paste. The illicit opium is a non-pharmaceutical product.

Lead poisoning from this opium can be hard to diagnose as patients may present with non-specific gastrointestinal symptoms. Patients may not initially disclose their opium use and this can delay diagnosis.

It should be noted that a large outbreak of lead poisoning associated with use of contaminated opium occurred in Iran in 2016/2017.

Who is at risk?

People who have used opium recently, especially since early 2016, are at increased risk.

Opium use is relatively uncommon is Australia and poisoning to date has been limited to people from countries where there is a much higher level of use. Countries where opium use is more common includes but is not limited to Iran, Iraq, Afghanistan, Pakistan, and India.

Symptoms

Have a raised index of suspicion in patients presenting with unexplained abdominal pain, constipation, anorexia, nausea and vomiting. Other effects can include headache, lethargy, irritability, ataxia, impaired concentration, drowsiness, seizures, coma, arthralgia, myalgia, renal impairment, interstitial nephritis and anaemia. Blood changes, including basophilic stippling, may also be present. Severe cases can be fatal.

Lead exposure affects people differently. Symptoms depend on how much they've been exposed to and for how long, as well as their age and comorbidities.

Severe health effects, including encephalopathy or death can occur at blood lead levels of 100--120 micrograms per decilitre.

Recommendations

Undertake blood lead testing when symptoms or health effects suggestive of lead exposure are present and/or a source of lead exposure is suspected, including the use of illicit opium. Identifying patients who use opium may require prompting or direct questioning. Discuss the risks associated with using illicit opium and recommend withdrawal options if use is confirmed.

More information

Clinical information

For management of acute lead poisoning, contact the Poisons Information Centre on 13 11 26 (all hours). Clinical management of elevated blood lead may require hospitalisation.

Consumer information

Better Health Channel: Lead exposure and your health

Community fact sheets in English, Arabic, Pashto, Persian, Urdu and Dari are available from the Health Translations Directory.

Contacts

For more information about lead poisoning please call Environmental Health at the Department of Health and Human Services on 1300 761 874.

 

Learn more about the Chief Health Officer